Statistics from Altmetric.com
In November 1998, a 63 year old male patient with residual angina after a first myocardial infarction, was treated with coronary angioplasty and stenting for a critical stenosis of the mid-portion of the left anterior descending artery. He was included in the BRIE (β irradiation in Europe) trial and after dilatation, he received 14 grays of β radiation from a 3 cm length source (Novoste) (below left). According to the protocol of the study at that moment, ticlopidine 250 mg twice a day was prescribed for one month together with long life aspirin treatment. In May 1999, at the planned six month follow up, control coronary angiography revealed no restenosis in the left anterior descending artery (below middle). In August 1999 the patient developed a sudden episode of rest angina. Angiography revealed a subtotal occlusion in the stent (below right). He underwent a further balloon dilatation with good angiographic result and was discharged with ticlopidine 250 mg, twice a day, for six months and aspirin. The problem of stent thrombosis more than six months after stent implantation is relatively new, and is associated with concomitant vascular brachytherapy. For patients with a patent treatment site at six months which subsequently develops a total occlusion, the term “late-late” thrombosis has been proposed (Waksman R.Circulation1999;100:780–2). Potential causes include: (1) delayed re-endothelialisation; (2) fibrin deposition and platelet recruitment; (3) impaired vasoreactivity and spasm; (4) tissue erosion around the stent; and (5) unhealed dissections. The current judgement among most investigators is that prolonged antiplatelet treatment with aspirin plus ticlopidine or clopidogrel for one year after vascular brachytherapy will totally resolve this issue.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.